Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2005, 1:03 PM MST for Cochise County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2005, 1:03 PM MST (20:03 UTC)
- Expired
- Jul 23, 2005, 1:32 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 232004 SVRTWC AZC003-232045- /O.NEW.KTWC.SV.W.0049.050723T2003Z-050723T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 103 PM MST SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA * UNTIL 145 PM MST * AT 1255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SUNIZONA MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUNIZONA BY 130 PM MST 8 MILES EAST OF PEARCE-SUNSITES BY 145 PM MST LAT...LON 3168 10962 3186 10943 3208 10970 3188 10991 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 232019 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 118 PM MST SAT JUL 23 2005 AZC003-232045- /O.CON.KTWC.SV.W.0049.000000T0000Z-050723T2045Z/ COCHISE AZ- 118 PM MST SAT JUL 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM MST FOR CENTRAL COCHISE COUNTY... AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...WINDS GUSTS TO 60 MPH AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR SUNIZONA MOVING SOUTHEAST AT 5 MPH. LAT...LON 3168 10962 3186 10943 3208 10970 3188 10991 $$ WEATHER.GOV/TUCSON JRG
000 WWUS55 KTWC 232032 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 129 PM MST SAT JUL 23 2005 AZC003-232039- /O.CAN.KTWC.SV.W.0049.000000T0000Z-050723T2045Z/ COCHISE AZ- 129 PM MST SAT JUL 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY IS CANCELLED... AT 125 PM MST...DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM NEAR SUNIZONA HAS WEAKENED TO BELOW SEVERE LEVELS. THUS THE WARNING WAS CANCELLED. HOWEVER...EXPECTED GUSTY WINDS AND HEAVY RAIN TO CONTINUE FROM SUNIZONA SOUTH TO NEAR ELFRIDA THROUGH 145 PM MST. SOME LOW-WATER CROSSINGS ALONG HIGHWAY 191 MAY HAVE SOME WATER FLOWING THROUGH. LAT...LON 3168 10962 3186 10943 3208 10970 3188 10991 $$ WEATHER.GOV/TUCSON JRG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:15 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 23, 9:15 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST SAT JUL 23 2005 .SYNOPSIS...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE CENTRAL UNITED STATES WITH A MOIST AND DEEP EASTERLY FLOW FOR THE NEXT SEVERAL DAYS. AN INCREASE IN CLOUDINESS FROM REMNANT TROPICAL MOISTURE WILL HELP KEEP TEMPERATURES DOWN A FEW DEGREES THIS WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE COMING WEEK. && .DISCUSSION...12Z KTUS SOUNDING SHOWED PRECIPITABLE WATER VALUES UP TO 1.87 AND MORNING SURFACE DEWPTS NEAR 70 IN SOME SPOTS. ALMOST TOO WET...BUT CLOUD COVER IS ALREADY SHOWING A LOT OF BREAKS IN EASTERN AREAS. ANYTHING THAT FORMS TODAY WILL BE RATHER WET...BUT STEERING LEVEL FLOW BRISK OUT OF THE SOUTHEAST. SOUNDING WAS ALSO HINTING AT A TOUCH OF WARMING IN THE MID LEVELS. REMNANTS OF EMILY PUSHING OUT OF SONORA AND OFFSHORE...NEXT EASTERLY IMPULSE NOW PUSHING INTO CENTRAL TEXAS. AT SOME POINT WE COULD HIT A TEMPORARY PERIOD OF BETTER STABILITY AROUND OUR POSITION IN BETWEEN THESE FEATURES...BUT THATS RELATIVE. IT BY NO MEANS SHUTS US DOWN AND AS MENTIONED BEFORE HEAVY RAIN A CONCERN. && .FIRE WEATHER...ABUNDANT MOISTURE IS IN PLACE ACROSS SOUTHEAST ARIZONA FROM THE REMNANTS OF EMILY. THIS WILL RESULT IN INCREASED CLOUD COVER AND PRECIPITATION CHANCES...AS WELL AS COOLER DAYTIME TEMPERATURES THROUGH SUNDAY. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW PATTERN THROUGH NEXT WEEK AS THE UPPER HIGH REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS WILL RESULT IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE WILL BE THE POTENTIAL OF STRONG...ERRATIC AND SHIFTING WINDS WITH THUNDERSTORMS THAT DEVELOP...AS WELL AS VERY HEAVY RAINFALL CAUSING RAPID RUNOFF INTO WASHES AND STREAMS. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY AFTERNOON HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING IN THE VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY LOWER TO 5K FT AGL THIS AFTERNOON AT KDUG AND KOLS... WITH CEILINGS A LITTLE HIGHER AT KTUS AROUND 7K FT AGL. VISIBILITIES OF 3-5SM CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAIN. && .CLIMATE...YESTERDAY TUCSON INTERNATIONAL AIRPORT HIT 101 DEGREES FOR THE 39TH CONSECUTIVE DAY. THIS TIES THE ALL-TIME LONGEST STREAK WHICH WAS SET IN 1987. THE CHANCE OF BREAKING THE RECORD TODAY IS ABOUT 50/50...BUT IT WILL BE CLOSE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MEYER/ZELL WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 11:25 AM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1125 AM MST SAT JUL 23 2005 AZZ029>035-241400- UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1125 AM MST SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA CRUZ COUNTY...COCHISE COUNTY AND PIMA COUNTY .DAY ONE...TODAY SYNOPSIS...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA FROM THE REMNANTS OF EMILY COMBINED WITH DAYTIME HEATING WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT. WITH FAIRLY EXTENSIVE DEBRIS CLOUDS ACROSS THE AREA...INITIAL STORM DEVELOPMENT WILL GENERALLY BE OVER THE HIGHER TERRAIN...OR WHERE BREAKS OCCUR IN THE CLOUD COVER. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO THE NORTHWEST AROUND 20 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING. DISCUSSION...SHOWER AND THUNDERSTORM DEVELOPMENT TODAY WILL OCCUR EARLIER THAN THE LAST COUPLE OF DAYS...WITH SOME RETURNS ALREADY NOTED ON THE KEMX RADAR...MAINLY OVER COCHISE COUNTY WHERE THERE IS LESS CLOUD COVER. WITH ABUNDANT MOISTURE (DEWPOINTS GENERALLY IN THE 60S AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES) THERE IS A HIGH RISK FOR HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-241400- NORTHERN GREENLEE COUNTY- 1125 PM MST SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY .DAY ONE...TODAY SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT. INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND IN THE WHITE MOUNTAINS...MOVING TO THE WEST AROUND 20 MPH. THE PRIMARY HAZARDS WITH THE STRONGER STORMS WILL BE GUSTY WINDS TO NEAR 45 MPH...SMALL HAIL AND LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE AN ELEVATED CHANCE FOR HEAVY RAINFALL ON SUNDAY AS DEEP MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. OTHERWISE...THE MONSOONAL FLOW PATTERN WILL CONTINUE THROUGH NEXT WEEK AS HIGH PRESSURE ALOFT REMAINS CENTERED NEAR THE FOUR CORNERS REGION. THIS WILL RESULT IN A FORECAST OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. ZELL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:11 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Jul 23, 2:11 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 23, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 23, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
| Jul 23, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Jul 23, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 23, 4:11 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 64 min |
| Jul 23, 4:59 PM MST | Flash Flood Warning | TWC | Santa Cruz | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.